Wyoming, 2016

Hail in Wyoming, May 24, 2016

May 24, 2016 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail northeast of Lusk in southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail northeast of Lusk in southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 24, 10:39 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, May 24, 10:39 AM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1139 AM MDT TUE MAY 24 2016

.UPDATE...
Issued at 1006 AM MDT Tue May 24 2016

Ongoing forecast looks to be in good shape. did pull severe
thunderstorm wording back west a little bit more to include
Cheyenne. Current SPC Mesoanalyst page showing a slight cap still
right along the east slopes of the Laramie Range that breaks
around 17Z. Latest EMCWRF shows convection beginning shortly after
that time. Could be looking at severe thunderstorms initiating
around 20-21Z along the I-25 corridor (Chugwater) with storms
congealing into a possible squall line late afternoon into the
central and northern Panhandle towards 00Z.

&&

.SHORT TERM...(Today through Thursday)
Issued at 145 AM MDT Tue May 24 2016

The main concern with this portion of the forecast is where the
convection will initiate today and where the best chance of severe
storms will be.

Today-Tonight:
Latest water vapor loop continues to show 60 to 70 kt of jet energy
moving out of the southwest with broad scale upper level diffluence
developing over the Rockies. It appears the leading edge of the
potential vorticity anomaly (pva) is in Northern Utah. The main
challenge for today will be where this pva ends up this afternoon
and where the convection will initiate. Latest NAM solution is
showing this anomaly affecting the northern Laramie Range early
this afternoon. Interestingly enough the experimental HRRR/local
WRF solutions are showing the initial development of the
convection this afternoon taking place in the northern Laramie
Range as well around 18-19z. If this ends up panning out, then we
may have an early threat for strong to severe storms further north
around Lusk and the Northern Panhandle. However, I am not as
confident that the low level moisture will get that far north with
these storms possibly having higher bases. However, the low level
shear (0-1km) is around 20 to 25kts at Chadron near a boundary
which may favor some brief high based tornados. However, the main
threat still appears to be large hail and damaging wind.

Further south, it is a matter of timing of when the second piece
of pva moves into northern Colorado and southern Wyoming. The
local WRF/HRRR are both showing convection developing by 21z.
These storms will certainly have more moisture to work with which
will tend to favor lower cloud bases especially in the southern
Panhandle. Effective bulk shear values will generally range from 45
to 50 kt, which will also favor rotating updrafts. A couple of
these storms may also have a threat of becoming supercellular with
even a possible brief tornado.

Most of this convection should move northeast at 30 to 35 mph, but
the right moving supercells will generally move east at 30-40 mph.

All of this convection may merge into a broken squall line between
00z-03z, but most of it should exit the forecast area by around
03z.

Tuesday night-Thursday:
We are a bit worried about some gusty winds following the line of
convection this evening. Models are showing good downward vertical
motion which may allow for some good mixing before sunset. Beyond
Tuesday night more upper level energy is progged to dive southeast
from Montana on Wednesday. Ahead of this upper level energy we will
see good downslope flow which will favor rather mild temperatures
before the next wave moves through the Rockies on Thursday and
brings cooler and wetter conditions.

.LONG TERM...(Thursday night through Monday)
Issued at 330 AM MDT Tue May 24 2016

The medium range models have been consistent with the timing and
track of the upper low affecting the central Rockies and plains
Thursday night and Friday. This system will widespread showers and
thunderstorms, with snow showers as snow levels drop to 9000 feet.
Refer to the Hydrology section for details on precipitation amounts.
It will be cooler than normal with highs in the 60s to near 70,
with 40s and 50s for the high country.

Precipitation coverage decreases somewhat this weekend and early
next week as a short wave ridge develops along the Front Range
ahead of the next upper trough moving into the Northwest CONUS.
The best chances for convection will focus over the higher terrain,
with more isolated coverage across the plains. The southwest flow
aloft between a upper ridge over the central CONUS and upper trough
axis to over the Northwest CONUS will allow temperatures to warm
to seasonal normals with highs in the mid 60s-mid 70s, and mid
50s-mid 60s for the high country.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1130 AM MDT Tue May 24 2016

Scattered to numerous thunderstorms will develop along the Laramie
Range after 18z, and move east into the NE Panhandle into the late
afternoon and early evening hours. There is a good chance for some
thunderstorms to become severe, possibly producing very large hail
and damaging straight line winds. MVFR-IFR cigs/vsbys are possible
beneath thunderstorms. Otherwise, VFR. Convection is forecasted to
move east into central Nebraska between 03z and 05z.

&&

.FIRE WEATHER...
Issued at 145 AM MDT Tue May 24 2016

Fire weather concerns will be minimal during the next several days
due to chances of precipitation through the period and mostly wet
fuels from greenup.

&&

.HYDROLOGY...
Issued at 300 AM MDT Tue May 24 2016

Cool temperatures will persist through the end of the week with
morning lows in the upper 20s-lower 30s and and afternoon highs
in the mid 40s-lower 50s for the mountains. These cool temperatures
should slow the snowmelt into the streams and tributaries of the
Upper North Platte and Laramie rivers. A low pressure system will
be moving across the central Rockies Thursday and Friday, with the
potential for widespread precipitation on the order of a quarter
to half inch. Locally higher amounts will be possible with
thunderstorms. The southeast Wyoming mountains may receive one to
three inches of snow, especially above 9000 feet. Will continue to
monitor the impacts of rain on snow on area rivers, creeks and streams
this weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...REC
LONG TERM...MAJ
AVIATION...CLH
FIRE WEATHER...REC
HYDROLOGY...MAJ
Hazardous weather outlook, May 24, 9:24 AM MST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 AM MDT TUE MAY 24 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
251630-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1024 AM MDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS AREAS EAST OF INTERSTATE 25. THE PRIMARY HAZARDS WILL BE
LARGE HAIL...POSSIBLY IN EXCESS OF 2 INCHES IN DIAMETER...AND
DAMAGING WINDS. A COUPLE OF TORNADOES ARE NOT OUT OF THE QUESTION.

SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH FOR
THE NEXT SEVERAL DAYS. COOLER TEMPERATURES ABOVE 9000 FEET WILL
SLOW THE RATE OF SNOWMELT. THOSE WITH OUTDOOR INTERESTS IN THE
MOUNTAINS THIS WEEK NEED TO BE FLOOD AWARE AND BE ALERT FOR RAPID
WATER RISES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH
THE REST OF THE WEEK. SEVERE WEATHER POTENTIAL RETURNS TO
PORTIONS OF SOUTHEAST WYOMING AND THE CENTRAL AND SOUTHERN
NEBRASKA PANHANDLE AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED ALONG AND EAST OF INTERSTATE
25 IN SOUTHEAST WYOMING AFTER 12 PM TODAY...AND OVER THE WESTERN
NEBRASKA PANHANDLE AFTER 3 PM.

WYZ104-105-109>115-251630-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1024 AM MDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY NEAR THE MOUNTAINS
THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY.

SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
FOR THE NEXT SEVERAL DAYS. COOLER TEMPERATURES ABOVE 9000 FEET
WILL SLOW THE RATE OF SNOWMELT. THOSE WITH OUTDOOR INTERESTS IN
THE MOUNTAINS THIS WEEK NEED TO BE FLOOD AWARE AND BE ALERT FOR
RAPID WATER RISES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 24, 1:07 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT TUE MAY 24 2016

WYZ103-105-242045-
SHIRLEY BASIN WY-NORTH LARAMIE RANGE WY-
207 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CONVERSE AND
NORTHEASTERN ALBANY COUNTIES UNTIL 245 PM MDT...

AT 207 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GARRETT...OR 36 MILES WEST OF WHEATLAND...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINDY PEAK...FRIEND PARK CAMPGROUND...LARAMIE PEAK AND GARRETT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4207 10563 4220 10580 4246 10555 4226 10529
TIME...MOT...LOC 2007Z 226DEG 14KT 4219 10565

HAMMER
Local storm report, May 24, 1:11 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
211 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             6 NE GLENDO             42.57N 104.94W
05/24/2016  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, May 24, 1:30 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT TUE MAY 24 2016

WYZ101-102-107-242115-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
EAST PLATTE COUNTY WY-
230 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CONVERSE...
SOUTHWESTERN NIOBRARA AND NORTHEASTERN PLATTE COUNTIES UNTIL 315 PM
MDT...

AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF TWO MOON CAMPGROUND...OR 22 MILES SOUTHWEST OF
LUSK...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANVILLE AND KEELINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4270 10446 4262 10461 4261 10468 4257 10467
      4248 10481 4260 10499 4288 10474
TIME...MOT...LOC 2030Z 221DEG 20KT 4260 10484

HAMMER
Local storm report, May 24, 2:10 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             MANVILLE                42.78N 104.62W
05/24/2016  E0.50 INCH       NIOBRARA           WY   TRAINED SPOTTER

            ONGOING.

&&

GCLAYCOM
Special weather statement, May 24, 2:26 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
326 PM MDT TUE MAY 24 2016

WYZ103-107-242215-
NORTH LARAMIE RANGE WY-EAST PLATTE COUNTY WY-
326 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE COUNTY UNTIL 415
PM MDT...

AT 326 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SIBLEY PEAK...OR 26 MILES NORTH OF WHEATLAND...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENDO...SIBLEY PEAK...TWO MOON CAMPGROUND AND GLENDO RESERVOIR.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 100 AND
119.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4231 10514 4243 10526 4260 10512 4259 10489
      4242 10472
TIME...MOT...LOC 2126Z 228DEG 21KT 4241 10511

HAMMER
Special weather statement, May 24, 2:30 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT TUE MAY 24 2016

WYZ102-242215-
NIOBRARA COUNTY WY-
330 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA COUNTY
UNTIL 415 PM MDT...

AT 330 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LUSK...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LUSK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4272 10444 4287 10464 4320 10437 4292 10406
TIME...MOT...LOC 2130Z 225DEG 22KT 4284 10446

HAMMER

The radar

The Rapid City radar (KUDX), 167 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
May 24, 3:10 PM MST to 3:12 PM MST
Where
Niobrara County, 21 mi NE of Lusk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.975, -104.157

Quarter size hail was reported northeast of Lusk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640334.